Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Concerned About Pill - Feeling Strange(22 Posts)
Hi,my post first on Mumsnet. Feeling slightly concerned. I started taking the combined pill on Thursday (I have never taken it before) All was fine but today I have been experiencing chest pain. It is not severe but I have been aware of it for most of the day. It has actually eased off a little now. It was mostly right in the cente of my chest but occasionaly moved over slightly. It is more of a heavy feeling than a sharp pain.
This evening I have had some numbness and pins and needles in one arm and hand. I also have a slight headache.
Have taken two asprin. Is there anything else I need to do? I am assuming I need to come off it straight away.
Am I in immediate danger?
Has anyone had mild symptoms like this, carried on taking the pill and been fine?
I'm not sure what to do really. And advice greatly appreciated.
Chest pain and numbness/pins and needles are side-effects of the Pill which should always be checked out by the GP urgently.
I think you're right that you should stop taking it immediately, but you still need to have those symptoms checked out as soon as you can.
There is some more information on the NHS Direct website here.
Thanks WigWamBam. I am just waiting for the doctor to call me back now from NHS direct
NHS Direct are buggers; they always err very strongly on the side of caution and so they will probably tell you to go to A&E as you have chest pain.
It probably doesn't merit A&E, unless it gets very severe, but you should probably see the GP tomorrow if you can.
I hope they sort you out quickly. Oh, and welcome to MN, by the way!
Thanks for the welcome and for your advice
I have an awful feeling they will tell me to go to A & E too, I am hoping not though as I am on my own tonight with two children!
Will try and see GP tomorrow though.
Well, they sent me to out of hours walk in centre last night All my tests were fine. They decided not to do an ECG as no risk factors, ie, not overweight, smoker.
I do have a family history of blood clot but it's not a first degree relative so they said with that in mind possibly combined pill is not the best choice for me anyway.
The doctor thought it could possibly be a reaction to the high oestregen level in the combined pill and to consider mini pill.
My period, which had tailed off, has now come back with a vengance. Is this because I have stopped taking the pill 4 days in, does anyone know?
Also, does anyone know, is it likely I will ovulate within this cycle having stopped the pill so quickly?
Thanks for any advice. I don't want to bother my GP as I am seeing the practice nurse later this week.
Glad everything's OK.
No advice about the rest of it, but bumping in case anyone else can help.
It looks as though I am having a full on period straight after the one which just finished. Poor DP
I suppose it is a withdrawal bleed rather than a period. How long does a withdrawal bleed normally last, does anyone know?
Hi, could anyone offer me any advice on pill/mini pill
I had a bit of a scare on Monday evening when I had to go and check out chest pains/numbness etc. It was by no means severe but I was aware of the chest pains the whole day.
Basically, I have had conflicting advice.
NHS Direct said I should not have been prescribed the pill as I have a family member who died of a thrombosis at 62
Dr at the walk in centre said he would think it was fine but to stop taking it for now.
I spoke to my GP yesterday evening who said chest pains etc are not unsual when starting the pill and that it would be fine to carry on taking it. She said if it had have been a blod clot I would not be here now.
I am a bit reluctant to start it again to be honest.
So, am going to see GP next week to discuss but basically wondered about the mini pill.
Is anyone on it? I wonder why it is not as popular as the combined pill? And I am really put off by the increased risk of ectopic pregnancy.
Can anyone help please?
Hi HH - I've been on Cerazette - a new mini pill - for 3 months now with no problems, after being persuaded off the combined pill by GP. Cerazette is diff to other mps in that it has a 12 hour window if you forget to take it and as well as the thickening of cervical mucus it also prevents the egg ripening, so pregnancy is very unlikely. Be warned though that your periods may be very light or even disappear. This spooked me so much I had to do a pregnancy test just to check when it happened to me - fortunately negative! Have a google and see what you think, but so far I'd recommend it. HTH
Thanks, that sounds really interesting - especially the lighter, disappearing periods!
I've just read through some old posts on here and people seem to have such different experiences. Some people said they have bled constantly or their periods have got heavier on the mini pill.
I am working on Cerazette at the moment as part of my job. Some POPs can cause increased risk of ectopic pregnancy but this is much less likely with Cerazette.
If I was you I would be wary of the combined pill. If you get chest pain again, you may stop taking it and end up with a surprise! I think it's best to take something you feel confident with that you are happy to take. That said I don't think your family history is relevant but there is probably less risk of clots with minipill.
If you have any specific Q's about Cerazette I will try to answer them. BTW, welcome to Mumsnet!
I find it so strange that I had any reaction to the pill. I have none of the risk factors other than the fairly obscure family history.
The Cerazette sounds great. Do GPS give it routinely or do I have to ask for it by name?
The lower ectopic rate is what tempts me most. I just don't like the idea of taking anything which is going to increase my risk of an ectopic.
Something I was wondering about, why is there a higher ectopic rate with the mini pill and not the combined pill? don't they both work in the same way? and what is different about Cerazette in this respect?
Thanks so much for your advice
Combined pill contains oestrogen and prevent ovulation; minipill is progestogen only so they work differently. The main action of most minipills to thicken cervical mucus but Cerazette actually prevents ovulation. Hence no egg to get stuck in your tubes!
That sounds good!
is it easy to get? will the GP be reluctant to prescribe it? (cost or anything)
Don't know for sure but if you ask for it and give sensible reasons (like on this thread!) then GP should consider it.
i have searched past posts on Cerazette and a lot of people seem to have bad experiences on it. How likely in heavy/constant bleeding rather than light/no bleeding?
I've just had two periods back to back, one normal and then another, I'm assuming because I stopped Mycrogynon. I can't bear that constantly!
About 10-15% of women get prolonged or frequent bleeding but it gets better with time falling to 5-10%. Conversely, 10-20% get infrequent or no bleeding at first and this increases to 20-35%. Hope that makes sense!
ok, those odds don't sound too bad at all! Thanks
Hi HH, welcome to MN!
I think your pains were probably unrelated to the combined pill, however you absolutely did the right thing stopping it immediately and seeking advice. In my experience these feelings you had are very rare (if indeed it was anyting to do with a clot), and I would definitely not say this is a typical / normal side effect of taking the pill!
I would probably be wary of prescribing it to you if you had a family member who had a clot at a fairly young age.What relation are they to you, and was the clot they had preceded by anything, like surgery for example? What I would probably do is ask for a clotting screen blood test to be done, to see if you have any traits. I don't think your GP would argue with this seeing as a) the problems you just experienced ? relation to the COCP, and b) its worth knowing if there are any clotting issues, should you personally need surgery in the future or plan a long haul flight etc.
In the meantime it may be best to consider a non-oestrogen based contraceptive such as the mini pill, or the Depo injection, Implant or a coil? Cerazette is definitely the most reliable mini pill available, however it is about triple the price of other mini pills, so particularly if you're getting from GP it may be good to ask for it by name, as otherwise you may be given one of the cheaper, less effective versions. Irregular bleeding is a side effect to any progestogen method (in fact, even in the first few packs of the combined pill irregular bleeding is common, so the bleeding you're having now is normal, nothing to worry about and will settle down). People react differently to different methods and you often just have to try them to see how you go. Don't forget, if you are one of the unlucky ones who has a lot of bleeding initially, go back to your GP as there are quite a few things that can be done to stop it. HTH.
Just to add - if you aren't happy about the combined pill, stay off it. You are NOT protected this cycle though!!! I also don't think it's definitely wrong for you to have been put on it though.
Cerazette is a good choice but it is not as reliable as the combined pill (may I introdue my dd?!). Much more reliable is something like the hormone containing coil, Mirena.
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.